The minimal model of the complement of an arrangement of hyperplanes

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

In this paper the methods of rational homotopy theory are applied to a family of examples from singularity theory. Let A be a finite collection of hyperplanes in C1, and let M = C1H ÎAH. We say A is a rational K(π, 1) arrangement if the rational completion of M is aspherical. For these arrangements an identity (the LCS formula) is established relating the lower central series of π1(M) to the cohomology of M. This identity was established by group-theoretic means for the class of fiber-type arrangements in previous work. We reproduce this result by showing that the class of rational K(π, 1) arrangements contains all fiber-type arrangements. This class includes the reflection arrangements of types Aland Bl. There is much interest in arrangements for which M is a K(π, 1) space. The methods developed here do not apply directly because M is rarely a nilpotent space. We give examples of K(π, 1) arrangements which are not rational K(π, 1) for which the LCS formula fails, and K(π, 1) arrangements which are not rational K(π, 1) where the LCS formula holds. It remains an open question whether rational K(π, 1) arrangements are necessarily K(π, 1).

Original languageEnglish (US)
Pages (from-to)543-556
Number of pages14
JournalTransactions of the American Mathematical Society
Volume309
Issue number2
DOIs
StatePublished - 1988

Fingerprint

Arrangement of Hyperplanes
Minimal Model
Arrangement
Complement
Fibers
Rational Homotopy Theory
Fiber
Lower Central Series
Singularity Theory
Hyperplane
Completion
Cohomology

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

The minimal model of the complement of an arrangement of hyperplanes. / Falk, Michael J.

In: Transactions of the American Mathematical Society, Vol. 309, No. 2, 1988, p. 543-556.

Research output: Contribution to journalArticle

@article{f22db67c28244da5b3dc86c4672a58f8,
title = "The minimal model of the complement of an arrangement of hyperplanes",
abstract = "In this paper the methods of rational homotopy theory are applied to a family of examples from singularity theory. Let A be a finite collection of hyperplanes in C1, and let M = C1—H {\^I}AH. We say A is a rational K(π, 1) arrangement if the rational completion of M is aspherical. For these arrangements an identity (the LCS formula) is established relating the lower central series of π1(M) to the cohomology of M. This identity was established by group-theoretic means for the class of fiber-type arrangements in previous work. We reproduce this result by showing that the class of rational K(π, 1) arrangements contains all fiber-type arrangements. This class includes the reflection arrangements of types Aland Bl. There is much interest in arrangements for which M is a K(π, 1) space. The methods developed here do not apply directly because M is rarely a nilpotent space. We give examples of K(π, 1) arrangements which are not rational K(π, 1) for which the LCS formula fails, and K(π, 1) arrangements which are not rational K(π, 1) where the LCS formula holds. It remains an open question whether rational K(π, 1) arrangements are necessarily K(π, 1).",
author = "Falk, {Michael J}",
year = "1988",
doi = "10.1090/S0002-9947-1988-0929668-7",
language = "English (US)",
volume = "309",
pages = "543--556",
journal = "Transactions of the American Mathematical Society",
issn = "0002-9947",
publisher = "American Mathematical Society",
number = "2",

}

TY - JOUR

T1 - The minimal model of the complement of an arrangement of hyperplanes

AU - Falk, Michael J

PY - 1988

Y1 - 1988

N2 - In this paper the methods of rational homotopy theory are applied to a family of examples from singularity theory. Let A be a finite collection of hyperplanes in C1, and let M = C1—H ÎAH. We say A is a rational K(π, 1) arrangement if the rational completion of M is aspherical. For these arrangements an identity (the LCS formula) is established relating the lower central series of π1(M) to the cohomology of M. This identity was established by group-theoretic means for the class of fiber-type arrangements in previous work. We reproduce this result by showing that the class of rational K(π, 1) arrangements contains all fiber-type arrangements. This class includes the reflection arrangements of types Aland Bl. There is much interest in arrangements for which M is a K(π, 1) space. The methods developed here do not apply directly because M is rarely a nilpotent space. We give examples of K(π, 1) arrangements which are not rational K(π, 1) for which the LCS formula fails, and K(π, 1) arrangements which are not rational K(π, 1) where the LCS formula holds. It remains an open question whether rational K(π, 1) arrangements are necessarily K(π, 1).

AB - In this paper the methods of rational homotopy theory are applied to a family of examples from singularity theory. Let A be a finite collection of hyperplanes in C1, and let M = C1—H ÎAH. We say A is a rational K(π, 1) arrangement if the rational completion of M is aspherical. For these arrangements an identity (the LCS formula) is established relating the lower central series of π1(M) to the cohomology of M. This identity was established by group-theoretic means for the class of fiber-type arrangements in previous work. We reproduce this result by showing that the class of rational K(π, 1) arrangements contains all fiber-type arrangements. This class includes the reflection arrangements of types Aland Bl. There is much interest in arrangements for which M is a K(π, 1) space. The methods developed here do not apply directly because M is rarely a nilpotent space. We give examples of K(π, 1) arrangements which are not rational K(π, 1) for which the LCS formula fails, and K(π, 1) arrangements which are not rational K(π, 1) where the LCS formula holds. It remains an open question whether rational K(π, 1) arrangements are necessarily K(π, 1).

UR - http://www.scopus.com/inward/record.url?scp=0001144529&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0001144529&partnerID=8YFLogxK

U2 - 10.1090/S0002-9947-1988-0929668-7

DO - 10.1090/S0002-9947-1988-0929668-7

M3 - Article

VL - 309

SP - 543

EP - 556

JO - Transactions of the American Mathematical Society

JF - Transactions of the American Mathematical Society

SN - 0002-9947

IS - 2

ER -